"Broken heart syndrome" after separation (from OxyContin)

Juanita M. Rivera, Adam J. Locketz, Kevin D. Fritz, Terese T. Horlocker, David G. Lewallen, Abhiram Prasad, John F. Bresnahan, Michelle O. Kinney

Research output: Contribution to journalArticle

35 Scopus citations

Abstract

We describe a 31-year-old woman with "broken heart syndrome" (Takotsubo-like cardiomyopathy) after abrupt postsurgical withdrawal of OxyContln. Her medical history was remarkable for long-term opioid dependence associated with the treatment of multi-joint degenerative osteoarthritis. The patient presented to the emergency department 1 day after discharge from the hospital following total knee arthroplasty revision with acute-onset dyspnea and mild chest pain. She had precordial ST-segment elevation characteristic of acute myocardial Infarction and elevated cardiac biomarkers. Emergency coronary angiography revealed no major coronary atherosclerosis. However, the left ventricular ejection fraction was severely decreased (26%), and new regional wall motion abnormalities typical of broken heart syndrome were noted. In addition to resuming her opioid therapy, she was treated supportively with bilevel positive airway pressure, diuretic therapy, morphine, aspirin, metoprolol, enalaprilat, intravenous heparin, nitroglycerin infusion, and dopamine infusion. Ventricular systolic function recovered completely by the fourth hospital day. To our knowledge, broken heart syndrome after opioid withdrawal has not been reported previously in an adult. Our case illustrates the importance of continuing adequate opiate therapy perioperatively in the increasing number of opioid-dependent patients to prevent potentially life-threatening complications such as broken heart syndrome.

Original languageEnglish (US)
Pages (from-to)825-828
Number of pages4
JournalMayo Clinic proceedings
Volume81
Issue number6
DOIs
StatePublished - Jun 2006

ASJC Scopus subject areas

  • Medicine(all)

Fingerprint Dive into the research topics of '"Broken heart syndrome" after separation (from OxyContin)'. Together they form a unique fingerprint.

  • Cite this

    Rivera, J. M., Locketz, A. J., Fritz, K. D., Horlocker, T. T., Lewallen, D. G., Prasad, A., Bresnahan, J. F., & Kinney, M. O. (2006). "Broken heart syndrome" after separation (from OxyContin). Mayo Clinic proceedings, 81(6), 825-828. https://doi.org/10.4065/81.6.825